Thunderstorm Wind, Jefferson
- When
- May 16, 3:20 PM CST to 3:25 PM CST
- Where
- Jefferson County, Gardendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.650, -86.817
Numerous trees and power lines were knocked down in Gardendale. Golf ball size hail also accompanied this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Numerous trees and power lines were knocked down in Gardendale. Golf ball size hail also accompanied this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CDT FRI MAY 16 2003 SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM PROBLEMS. CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN COUNTIES UNTIL 7 PM. STRONGEST STORMS AT 215 PM WERE NW OF BIRMINGHAM. WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20. WILL MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS. SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT SIGNIFICANT CONVECTION THERE. TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING. WILL GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER. WILL MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN PLACE AND LIGHT WINDS. GENERALLY EXPECT TEMPS A LITTLE WARMER THAN LAST NIGHT...AROUND 70 DEGREES. SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE AGAIN DEVELOP. SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH SUFFICIENT WIND SHEAR AND HIGH INSTABILITY. SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW PRESSURE SYSTEM NEARLY ON TOP OF THE AREA. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE DAY. HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN. BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO BE IN PLACE ACROSS THE AREA. A FRONT IS FORECAST TO STALL OUT ACROSS AREA BY MIDWEEK. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 071/087 069/082 067 24564 MGM 069 088 070/084 068 13364 .BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015- 017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE. MBS/91
ALZ011>015-017>050-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED BY THIS ADDITIONAL RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY.
ALZ024-162130- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT FRI MAY 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 430 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF WEST JEFFERSON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON... GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE AND PINSON THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3383 8691 3363 8710 3357 8662 3376 8658
The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361396, 5361397.